Massachusetts, 2005

Hail and Damaging Wind in Massachusetts, August 3, 2005

August 3, 2005 · NWS BOX · 5 events in 2 counties and zones

Scattered strong to severe thunderstorms developed over the western portions of Massachusetts during the afternoon hours. The severe thunderstorms that developed, produced damaging winds that brought trees and wires down in Chicopee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered strong to severe thunderstorms developed over the western portions of Massachusetts during the afternoon hours. The severe thunderstorms that developed, produced damaging winds that brought trees and wires down in Chicopee. Hail, up to 2.0 inches in diameter, was reported in Chicopee as well. No injuries directly resulted from these severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 3, 3:06 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 3, 3:06 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EDT WED AUG 3 2005

NUMEROUS REPORTS OF HAIL CHICOPPE 410-413 PM VARIABLE DIME TO GOLF
SIZ AS WE SPEAK.  DRAG 414 PM

.SHORT TERM (TONIGHT AND THURSDAY)...
A WEAK BACKDOOR COLD FRONT EXTENDING FROM NORTHWEST NEW YORK
STATE...SOUTHEAST THROUGH RHODE ISLAND...HAS SLOWED/STALLED ITS
MOVEMENT THROUGH SOUTHERN NEW ENGLAND THIS AFTERNOON.  THIS
FRONT...COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST
FROM NORTHERN NEW ENGLAND...WILL LIKELY SPARK SCATTERED AFTERNOON
AND EVENING SHOWERS.  INSTABILITY INDICES ARE ALL FAVORABLE FOR
CONVECTIVE DEVELOPMENT THROUGH THIS EVENING.  WIND SHEAR IS
WEAK...HOWEVER...THUS WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THE
REST OF THIS AFTERNOON/EVENING.  THE MAIN THREATS WITH THESE STORMS
WILL BE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS.
GIVEN GOOD TEMPERATURE/DEWPOINT SPREADS...ISOLATED SEVERE WIND GUSTS
ARE NOT OUT OF THE QUESTION.  THE SHOWER/THUNDERSTORM ACTIVITY WILL
END FROM NORTHWEST TO SOUTHEAST THIS EVENING AS THE UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION.

UPPER LEVEL LOW CENTERED OVER EXTREME EASTERN CANADA...COMBINED WITH
AN UPPER LEVEL RIDGE TO THE WEST...WILL CONTINUE TO PRODUCE WEST TO
NORTHWEST FLOW ACROSS NEW ENGLAND THROUGH THURSDAY MORNING.  BY
THURSDAY AFTERNOON...THIS UPPER LEVEL RIDGE WILL MOVE OVER NEW
ENGLAND...PRODUCING MORE OF A WEST FLOW ALOFT.  IN ADDITION...A WEAK
UPPER LEVEL DISTURBANCE WILL PASS THROUGH NEW ENGLAND FROM THE
NORTHWEST AGAIN THURSDAY.  THIS DISTURBANCE IS FORECAST TO PASS
SLIGHTLY NORTH (ACROSS OUR NORTHERN ZONES) OF WHERE TODAYS/THIS
EVENINGS WILL PASS (ACROSS CENTRAL MASSACHUSETTS).

AT THE SURFACE...THE BACKDOOR COLD FRONT WILL STALL OVER OUR WESTERN
ZONES OVERNIGHT...AS A WEAK AREA OF HIGH PRESSURE MOVES ACROSS
NORTHERN NEW ENGLAND. THIS HIGH WILL MOVE OFFSHORE THURSDAY.  THE
COLD FRONT WILL REMAIN RELATIVELY STATIONARY ACROSS OUR WESTERN
ZONES THURSDAY AFTERNOON.

AFTER THE DAYTIME/EVENING SHOWERS/THUNDERSTORMS END...DRY WEATHER IS
FORECAST FOR THE REST OF THE NIGHT.  ABUNDANT LOW LEVEL MOISTURE
WILL LIKELY PRODUCE PATCHY FOG...ESPECIALLY ACROSS THE SOUTH
COAST...CAPE...AND ISLANDS...AS WELL AS THE CONNECTICUT RIVER
VALLEY.  PARTLY CLOUDY SKIES FROM THE CONVECTIVE DEBRIS...WILL GIVE
WAY TO MOSTLY CLEAR SKIES OVERNIGHT.

WEST TO NORTHWEST FLOW AND 850 MB TEMPERATURES REACHING 18
DEGREES...WILL SUPPORT AFTERNOON SURFACE TEMPERATURES IN MID 80S TO
THE LOWER 90S THURSDAY AFTERNOON.  THESE TEMPERATURES...ALONG WITH
ABUNDANT LOW LEVEL MOISTURE...AN UPPER LEVEL DISTURBANCE...AND A
STALLED SURFACE FRONT...WILL LIKELY PRODUCE ANOTHER ROUND OF
SCATTERED SHOWERS/THUNDERSTORMS THURSDAY AFTERNOON.  INSTABILITY
INDICES AREA ALL FAVORABLE FOR CONVECTIVE DEVELOPMENT.  THE WIND
SHEAR IS WEAK...HOWEVER...THUS...WE ARE NOT EXPECTING WIDESPREAD
SEVERE WEATHER THURSDAY.

12Z GFS AND 12Z NAM SIMILAR IN THE SHORT TERM.  12Z GFS SEEMS TO
HAVE A GOOD HANDLE ON SURFACE FEATURES THIS AFTERNOON.
THEREFORE...MAINLY USED THE GFS IN THE SHORT TERM GRIDS.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
NAM AND GFS IN AGREEMENT ON PUSHING COLD FRONT TOWARDS SOUTHERN NEW
ENGLAND THURSDAY NIGHT...CROSSING THROUGH MUCH OF THE AREA ON
FRIDAY.  MODELS SHOW AN AXIS OF PRECIPITABLE WATER APPROACHING 2
INCHES JUST AHEAD OF THE FRONT.  DAYTIME HEATING AHEAD OF THE FRONT
WOULD CONTRIBUTE TO DIURNAL INSTABILITY...HIGHEST TEMPERATURES FOR
THE FORECAST PACKAGE EXPECTED FOR FRIDAY...SO BEST CHANCE FOR
THUNDERSTORMS WILL BE IN THE AFTERNOON. POTENTIAL EXISTS FOR LOCALLY
HEAVY RAINFALL WITH THE THUNDERSTORMS...AND ISOLATED STRONG WIND
GUSTS.

SURFACE HIGH PRESSURE BUILDS IN BEHIND THE FRONT...WITH DRIER AIR
MOVING INTO SOUTHERN NEW ENGLAND FRIDAY NIGHT.  SURFACE DEWPOINTS
ARE EXPECTED TO DROP INTO THE MID 50S TO LOW 60S ACROSS SOUTHERN NEW
ENGLAND. HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE THROUGH
SATURDAY AND SUNDAY...SO A DRY WEEKEND IS FORECAST.

DURING MONDAY AND TUESDAY AN INCREASE IN MOISTURE IS EXPECTED WITH A
SOUTHERLY FLOW FROM HIGH PRESSURE TO THE EAST.  HAVE SLIGHT CHANCE
TO CHANCE POPS FOR THE BEGINNING OF THE NEXT WORKWEEK...AND A
GRADUAL WARMUP AS WELL.

&&

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED TONIGHT AND TOMORROW.  SCATTERED
SHOWERS/THUNDERSTORMS WILL LIKELY FORM ACROSS SOUTHERN NEW ENGLAND
THIS AFTERNOON/EVENING.  LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS
ARE POSSIBLE IN A FEW OF THESE STORMS...REDUCING VISIBILITY TO 3 NM
OR LESS AT TIMES.  ABUNDANT LOW LEVEL MOISTURE COUPLED WITH WEAK
WINDS WILL LIKELY PRODUCE AREAS OF FOG ACROSS CAPE COD AND THE
ISLANDS AS WELL AS PATCHY FOG ACROSS THE CONNECTICUT RIVER VALLEY
OVERNIGHT.  THIS FOG MAY REDUCE VISIBILITY TO BETWEEN 1 AND 3 NM AT
TIMES.  THE FOG SHOULD DIMINISH SHORTLY AFTER SUNRISE.

&&

.MARINE...
SHORT TERM...LIGHT WINDS AND SEAS EXPECTED TONIGHT AND THURSDAY AS A
WEAK SURFACE HIGH MOVES ACROSS NORTHERN NEW ENGLAND...AND THEN
PUSHES OFFSHORE THURSDAY.  WEAK WINDS COMBINED WITH ABUNDANT LOW
LEVEL MOISTURE WILL LIKELY PRODUCE AREAS OF FOG OVERNIGHT ACROSS THE
COASTAL WATERS.

AREAS OF FOG ANTICIPATED ON THURSDAY NIGHT AS WELL...COLD FRONT
MOVING THROUGH THE AREA ON FRIDAY EXPECTED TO BRING DRIER AIR AND
IMPROVED VISIBILITY FOR FRIDAY NIGHT AND THE WEEKEND.

WINDS AND SEAS EXPECTED TO INCREASE AHEAD OF THE APPROACHING COLD
FRONT FOR FRIDAY. COULD REACH SMALL CRAFT ADVISORY CRITERIA ON
FRIDAY...MAINLY IN OUTER WATERS. ONCE FRONT MOVES EAST OF THE WATERS
LATE FRIDAY/FRIDAY NIGHT...WINDS AND SEAS ARE EXPECTED TO DIMINISH.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM...MCCORMICK/FRANK
LONG TERM...NMB
AVIATION...MCCORMICK
Hazardous weather outlook, Aug 3, 10:09 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1109 AM EDT WED AUG 3 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1109 AM EDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...AND MASSACHUSETTS FROM THE
EAST SLOPES OF THE BERKSHIRES TO THE INTERSTATE 495 CORRIDOR IN
NORTHEAST MASSACHUSETTS.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION AFTER 2 PM IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE
MOVING SOUTHEAST FROM NORTHERN NEW ENGLAND. THIS UPPER LEVEL
DISTURBANCE WILL COMBINE WITH AFTERNOON HEATING TO RESULT IN A
MODERATELY UNSTABLE ATMOSPHERE. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP MAINLY AFTER 2 PM. THE MAIN THREAT WITH THESE
STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTING AND BRIEFLY
TORRENTIAL RAIN IN ANY THUNDERSTORM. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW ISOLATED STORMS WILL BE CAPABLE OF
PRODUCING A DAMAGING STRAIGHT LINE WIND GUST OR HAIL TO THE SIZE OF
DIMES. THE THREAT FOR THUNDERSTORMS SHOULD DIMINISH FROM NORTHWEST TO
SOUTHEAST TONIGHT.

IN ADDITION...TEMPERATURES WILL CLIMB INTO THE UPPER 80S AND LOWER
90S TODAY. HEAT INDEX VALUES IN THE HARTFORD AND SPRINGFIELD AREA
WILL REACH THE MID 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
DAYTIME TEMPERATURES WILL REACH THE UPPER 80S TO LOWER 90S IN
WESTERN SECTIONS OF SOUTHERN NEW ENGLAND THURSDAY.  TEMPERATURES
WILL REACH THE 90S ON FRIDAY IN MUCH OF SOUTHERN NEW ENGLAND.
HUMIDITY LEVELS WILL INCREASE DURING THIS TIME WITH DEWPOINTS BETWEEN
65 AND 70. HEAT INDEX VALUES MAY REACH 95 TO 100.

SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE CONNECTICUT VALLEY AND
EAST SLOPES OF THE BERKSHIRES THURSDAY AFTERNOON AND EVENING
BRINGING A RISK OF LIGHTNING AND HEAVY RAIN.

A COLD FRONT WILL MOVE THROUGH ON FRIDAY BRING A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE REGION FRIDAY AFTERNOON AND
EVENING.

LIGHT WIND AND HIGH DEWPOINTS WILL LEAD TO AREAS OF DENSE FOG FRIDAY
MORNING...ESPECIALLY ALONG THE SOUTH COAST.  THE VISIBILITY WILL BE
ONE-QUARTER MILE OR LESS IN SOME SPOTS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM UNTIL 10 PM FOR A COUPLE
OF MARGINALLY SEVERE THUNDERSTORMS. HOWEVER...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

FRANK/TLM/WTB

In the hours before

Special weather statement, Aug 3, 3:07 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
407 PM EDT WED AUG 3 2005

MAZ010-011-032045-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
407 PM EDT WED AUG 3 2005

AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH GUSTY WINDS TO 40 MPH AND SMALL HAIL OVER
LUDLOW...OR ABOUT 3 MILES EAST OF CHICOPEE...MOVING SOUTHEAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR...PALMER AND HAMPDEN BY 420 PM EDT.

FRANK

The radar

The Boston radar (KBOX), 114 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hampden

When
August 3, 3:14 PM EST
Where
Hampden County, Ludlow
Measured
1.25 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.167, -72.483

Hail, Hampden

When
August 3, 3:14 PM EST
Where
Hampden County, Chicopee
Measured
1.75 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.133, -72.583

Hail, Hampden

When
August 3, 3:14 PM EST
Where
Hampden County, Chicopee
Measured
2 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.133, -72.583

Thunderstorm Wind, Hampden

When
August 3, 3:15 PM EST
Where
Hampden County, Chicopee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.133, -72.583

Hail, Franklin

When
August 3, 3:35 PM EST
Where
Franklin County, New Salem
Measured
0.88 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.500, -72.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469358, 5469359, 5469360, 5469361, 5469362.